A 58-year-old male presented with decreased visual acuity from persistent diffuse diabetic macular edema despite multiple interventions including laser photocoagulation and intravitreal triamcinolone acetonide injections. Following treatment with 1.25 mg of intravitreal bevacizumab, reduction in macular leakage was shown by fluorescein angiography and resolution of edema was shown by optical coherence tomography (OCT); however, visual acuity deteriorated and fluorescein angiograms demonstrated progressive enlargement of the foveal avascular zone (FAZ), which had shown no abnormalities before the injection. Despite normalisation of macular thickness on OCT and cessation of leakage on angiography, visual acuity remained at the same level until 6 months of follow-up. Intravitreal bevacizumab must be used with caution in patients with chronic, persistent diabetic macular edema. Disruption of the fragile fine foveal network of capillaries with induction of macular ischemia may result following treatment even if there are no pre-existing defects in the FAZ and may be responsible for non-improvement or decrease in visual acuity.